|Anemia question...Thank you!
May 23, 2003
Dear Dr. I wish to ask about anemia in the setting of HIV. Specifically, is anemia in the setting of HIV due mainly to hemolytic anemia (destruction of red blood cells)as distinct from poor iron intake or poor absorption of iron from the diet. Therefore, is it for this reason that erthropoeitin (Procrit)that is prescribed for anemia in HIV patients? My understanding is that anemia in the context of HIV is due primarily to destruction of red blood cells and so taking iron supplements (elemental iron)will not help as there are not enough rbc's to bind the iron? How likely is it that a HIV positive patient(with an adequate diet) with anemia will respond to supplementation of the diet with elemental iron? Is HIV related anemia(in a patient with an adequate diet) due usually to loss of rbc's and so requires treatment with Procrit to stimulate production of more rbcs as taking elemental iron will not work? I hope I am making my question clear to you. Thank you for your time
Response from Dr. Frascino
Oh yes, your question is quite clear. I hope I can make my answer equally clear, even though the situation is a bit complicated to explain.
There are actually many potential causes of anemia in us HIV-positive folks, including, for example, decreased production of red blood cells. The normal production of red blood cells in the bone marrow requires adequate amounts of nutrients necessary for the production of mature red blood cells, sufficient production of hormones that regulate and stimulate this production and development, and finally, the presence of immature bone marrow cells that can develop into mature blood cells. May of the complications of HIV infection, as well as HIV itself and treatments for HIV/AIDS, can affect this process.
Iron, vitamin B-12, and folic acid, together with certain trace nutrients, are needed for normal red blood cell development. When these nutrients are not present in adequate amounts, the red blood cells are produced at a slower than normal rate and the ones that are produced do not function optimally. Poor nutritional intake, because of poor appetite, poor diet, or conditions that make eating uncomfortable (thrush, esophagitis, mouth sores, etc.) can lead to these nutritional deficiencies. In addition, even with an adequate diet, some poz folks have a condition called malabsorption that decreases the intestines ability to absorb vital nutrients. Malabsorption can occur with opportunistic infections, like MAC, cryptosporidiosis, and microsporidiosis, as well as other conditions that cause severe diarrhea.
Inadequate hormone production may also contribute to this type of anemia. Under normal circumstances, when a healthy person becomes anemic, the body responds rapidly by producing more of the hormone erythropoietin to stimulate replacement of the lost red blood cells. In folks with chronic disease, including HIV, the amount of erythropoietin (produced by the kidneys) is not enough to stimulate normal red blood cell production. In addition to erythropoietin, other hormones known to stimulate red blood cell production can be at subnormal levels in HIV-positives. These include adrenal hormones and testosterone.
Red blood cells develop from immature cells in the bone marrow. When these cells are impaired, anemia can develop. Certain infections can cause this, including MAC, TB, fungal infections, CMV, parvovirus B19, etc. Certain cancers, such as non-Hodgkins lymphoma, can also damage these cells.
Drugs to treat HIV or its complications can also have toxic side effects, leading to anemia AZT, Bactrim, ganciclovir, dapsone, pyrimethamine, interferon, cancer chemotherapy, etc. AZT is the most common offender (Retrovir, Combivir, and Trizivir).
Aside from conditions that decrease red blood cell production, such as those mentioned above, anemia can be caused by increased destruction or loss of red blood cells. For instance, this can occur with bleeding due to Kaposis sarcoma or lymphoma. The normal life span of red blood cells can also be shortened by kidney disease and some types of infections. On top of all this, our own immune systems can sometime mistake our own red blood cells as foreign invaders and zap them!
So, as you can see, this all can get fairly complicated. The important thing is that if youre anemic, you need to find out why. Once the cause is determined, the most appropriate treatment can be proscribed. If, for instance, you have iron-deficiency anemia, then iron supplementation would indeed be helpful. However if your anemia is caused by HIV itself (anemia of chronic disease) or AZT side effects, then Procrit would be an excellent treatment.
I realize this may be way more information than you were expecting. Hopefully, it at least answers your question clearly.
Rent fan heard you were in NY!!!!!
- Fatigue After Handjob Worried I Have HIV
- Muscle Ache After Anal Sex Bottom Sign Of HIV AIDS
- Pain In Balls After Touching Precum Sign Of HIV AIDS
- White Tongue After Anal Sex Without Condom Does It Mean I Have HIV
- White Tongue After Open Mouth Kissing Worried I Have HIV
- Can Macrobid Cure Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.